Tennessee, 2015

Ice Storm and Winter Storm in Tennessee, February 21, 2015

February 21, 2015 · NWS MRX · 20 events in 13 counties and zones

For the second time this month conditions were for both for up to 1/2 inch of freezing rain and snow up to 8 inches. Driving on area roads was dangerous.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

For the second time this month conditions were for both for up to 1/2 inch of freezing rain and snow up to 8 inches. Driving on area roads was dangerous.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 21, 3:20 AM EST, 9 minutes earlier.

Area forecast discussion, Feb 21, 3:20 AM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 AM EST SAT FEB 21 2015

.SHORT TERM (TODAY AND TONIGHT)...VERY CHALLENGING PRECIPITATION
TYPE FORECAST THIS MORNING. CURRENTLY A WINTRY MIX ACROSS THE
REGION WITH AREAS ALONG AND SOUTH OF INTERSTATE 40 GENERALLY
FREEZING RAIN...AND SNOW AND SLEET NORTH OF THIS LINE. MODERATE TO
HEAVY SNOWS BEING REPORTED ACROSS NORTHERN TENNESSEE AND PARTS OF
SOUTHWEST VIRGINIA AND SIGNIFICANT ICING ACROSS THE I-75 CORRIDOR
WESTWARD.

STRONG UPPER DIVERGENCE ASSOCIATED WITH RIGHT ENTRANCE REGION WILL
MOVE ACROSS NORTHERN TENNESSEE AND SOUTHWEST VIRGINIA BETWEEN
09-15Z THIS MORNING. THE DIRECT CIRCULATION ASSOCIATED WITH THE JET
WILL ENHANCE THE FRONTO-GENETIC LIFT OVER THE AREA. THIS LIFT WILL
HELP TO KEEP A MIXTURE OF SNOW...SLEET AND FREEZING GOING EVEN
THOUGH VERY STRONG LOW-LEVEL JET IS PULLING WARMER AIR NORTHWARD.
SIGNIFICANT ICING AND SNOWFALL ANTICIPATED OVER THESE AREA. ISENTROPIC
LIFT WILL KEEP AREAS ALONG AND WEST OF INTERSTATE 75 WITH
SIGNIFICANT FREEZING RAIN. WILL MAINTAIN CURRENT WINTER STORM
WARNING AS IS.

DUE TO DOWNSLOPE WINDS INTO THE EASTERN COUNTIES...MODELS SHOW THE
ADVISORY AREA WARMING ABOVE FREEZING BY 15Z.

VERY STRONG LOW-LEVEL JET IS STILL EXPECTED OVER THE TENNESSEE
VALLEY AND SOUTHERN APPALACHIANS...SO WILL KEEP HIGH WIND WARNING
INTACT. I AM CONCERNED THAT THE PLATEAU WILL SEE WIND ADVISORY
CRITERIA WINDS. WILL NEED TO MONITOR FOR THIS POTENTIAL.

AS FOR FLASH FLOOD WATCH...GIVEN SNOWFALL/ICE ACCUMULATION AND
EXPECTED PRECIPITATION...WILL KEEP WATCH INTACT.

.LONG TERM (SUNDAY THROUGH FRIDAY)...
A BROAD TROUGH OF LOW PRESSURE WILL REMAIN IN PLACE ACROSS THE
EASTERN CONUS FOR MUCH OF THE WEEK AHEAD...RESULTING IN CONTINUED
BELOW NORMAL TEMPERATURES AND AT LEAST SOME LIGHT CHANCES FOR
PRECIPITATION EARLY IN THE WEEK. SHOWERS SHOULD BE TAPERING OFF
ACROSS THE REGION BY MIDDAY SUNDAY...WITH A LITTLE CLEARING BY THE
AFTERNOON AND EVENING. HOWEVER...CLOUDS WILL GENERALLY HANG ON OVER
MUCH OF THE REGION SUNDAY NIGHT AND FOR MOST OF MONDAY...BEFORE
CLEARING OFF MONDAY NIGHT. THIS WILL RESULT IN A COLD NIGHT AS LOWS
BOTTOM OUT IN THE TEENS IN MOST AREAS AGAIN. A CLIPPER SYSTEM WILL
GIVE US SOME VERY LIGHT SNOW CHANCES ON TUESDAY...BEFORE THE NEXT
STRONGER LOW PRESSURE SYSTEM WILL TRACK FROM THE SOUTHERN PLAINS
INTO THE GULF COAST REGION TUESDAY NIGHT INTO WEDNESDAY.
ATTM...LOOKS AS IF MOST OF THE PRECIPITATION WILL MISS US TO THE
SOUTH...SO HAVE MAINTAINED JUST SLIGHT CHANCE POPS THROUGH WEDNESDAY
NIGHT. ZONAL FLOW/WEAK RIDGING SHOULD GIVE US DRIER WEATHER FOR
THURSDAY AND FRIDAY TO CLOSE OUT THE WORK WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             45  40  47  30 /  70 100  50  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  44  37  42  28 /  80 100  60  30
OAK RIDGE, TN                       40  36  42  26 /  90 100  50  30
TRI CITIES AIRPORT, TN              42  36  43  25 /  90 100  60  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WINTER WEATHER ADVISORY UNTIL 10 AM EST THIS MORNING FOR
     CHEROKEE-CLAY.

TN...HIGH WIND WARNING UNTIL 1 AM EST SUNDAY FOR BLOUNT SMOKY
     MOUNTAINS-COCKE SMOKY MOUNTAINS-JOHNSON-NW BLOUNT-NORTH
     SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-NORTHWEST GREENE-
     NORTHWEST MONROE-SEVIER SMOKY MOUNTAINS-SOUTHEAST CARTER-
     SOUTHEAST GREENE-SOUTHEAST MONROE-UNICOI.

     FLOOD WATCH FROM THIS AFTERNOON THROUGH SUNDAY AFTERNOON FOR
     ANDERSON-BLOUNT SMOKY MOUNTAINS-CAMPBELL-CLAIBORNE-COCKE
     SMOKY MOUNTAINS-GRAINGER-HAMBLEN-HANCOCK-HAWKINS-JEFFERSON-
     JOHNSON-KNOX-LOUDON-MORGAN-NW BLOUNT-NORTH SEVIER-NORTHWEST
     CARTER-NORTHWEST COCKE-NORTHWEST GREENE-ROANE-SCOTT TN-
     SEVIER SMOKY MOUNTAINS-SOUTHEAST CARTER-SOUTHEAST GREENE-
     SULLIVAN-UNICOI-UNION-WASHINGTON TN.

     WINTER WEATHER ADVISORY UNTIL 10 AM EST THIS MORNING FOR BLOUNT
     SMOKY MOUNTAINS-COCKE SMOKY MOUNTAINS-EAST POLK-NW BLOUNT-
     NORTH SEVIER-NORTHWEST COCKE-NORTHWEST MONROE-SEVIER SMOKY
     MOUNTAINS-SOUTHEAST MONROE-WEST POLK.

     WINTER STORM WARNING UNTIL 1 PM EST /NOON CST/ THIS AFTERNOON
     FOR ANDERSON-BLEDSOE-BRADLEY-CAMPBELL-CLAIBORNE-GRAINGER-
     HAMBLEN-HAMILTON-JEFFERSON-KNOX-LOUDON-MARION-MCMINN-MEIGS-
     MORGAN-RHEA-ROANE-SCOTT TN-SEQUATCHIE-UNION.

     WINTER STORM WARNING UNTIL 4 PM EST THIS AFTERNOON FOR HANCOCK-
     HAWKINS-JOHNSON-NORTHWEST CARTER-NORTHWEST GREENE-SOUTHEAST
     CARTER-SOUTHEAST GREENE-SULLIVAN-UNICOI-WASHINGTON TN.

VA...FLOOD WATCH FROM THIS AFTERNOON THROUGH SUNDAY AFTERNOON FOR LEE-
     RUSSELL-SCOTT-WASHINGTON-WISE.

     WINTER STORM WARNING UNTIL 4 PM EST THIS AFTERNOON FOR LEE-
     RUSSELL-SCOTT-WASHINGTON-WISE.

&&
Hazardous weather outlook, Feb 20, 3:37 PM EST, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
337 PM EST FRI FEB 20 2015

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-212045-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
337 PM EST FRI FEB 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...LATE THIS EVENING AND TONIGHT...

LATE THIS EVENING AND OVERNIGHT...ANOTHER WEATHER SYSTEM DEVELOPS
TO THE WEST OF THE REGION...AND SPREADS CLOUDS AND SNOW INTO THE
SOUTHERN APPALACHIANS AND EASTERN TENNESSEE VALLEY. IN TOTAL...SNOW
ACCUMULATIONS OF 1 TO 4 INCHES ARE POSSIBLE BY SATURDAY
MORNING...WITH THE HIGHER AMOUNTS FAVORING THE NORTHERN PLATEAU AND
THE CUMBERLAND MOUNTAINS OF SOUTHWEST VIRGINIA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ON SATURDAY MORNING...TEMPERATURES WILL WARM AND THE SNOW WILL
CHANGE TO SLEET AND FREEZING RAIN...BEFORE WIDESPREAD RAIN WORKS
NORTHWARD THROUGH EAST TENNESSEE ON SATURDAY. ABUNDANT RAINFALL
AND WARM TEMPERATURES SHOULD RELIEVE ANY ICING PROBLEMS THROUGH THE
REST OF SATURDAY. LOCALIZED FLOODING MAY BECOME A PROBLEM DUE TO
RAPIDLY MELTING SNOW PACK. A FLOOD WATCH IS IN EFFECT FROM SATURDAY
AFTERNOON THROUGH SUNDAY AFTERNOON.

IN ADDITION...VERY STRONG GRADIENT SOUTHEAST WINDS FROM MOUNTAIN
WAVES WILL BE POSSIBLE OVER THE EAST TENNESSEE MOUNTAINS AND THEIR
SURROUNDING FOOTHILLS SATURDAY AND SATURDAY NIGHT. A HIGH WIND
WATCH IS IN EFFECT FOR THIS AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED BUT ANY SNOWFALL AND OTHER REPORTS
WILL BE APPRECIATED FRIDAY INTO SATURDAY.

In the hours before

Local storm report, Feb 20, 9:58 PM EST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
958 PM EST FRI FEB 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     SNOW             JASPER                  35.06N 85.63W
02/20/2015  E1.0 INCH        MARION             TN   EMERGENCY MNGR

&&
Local storm report, Feb 20, 10:11 PM EST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1011 PM EST FRI FEB 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     SNOW             DUNLAP                  35.37N 85.39W
02/20/2015  E1.0 INCH        SEQUATCHIE         TN   EMERGENCY MNGR

            ONE INCH OF SNOW ACROSS THE COUNTY. HIGHWAY 111 ON CAGLE
            MOUNTAIN HAS BEEN SHUT DOWN DUE TO NUMEROUS CARS GETTING
            STUCK.

0753 PM     SNOW             3 NW LOOKOUT MOUNTAIN   35.04N 85.39W
02/20/2015  M1.0 INCH        MARION             TN   PUBLIC

            ONE INCH IN BLACK CREEK MOUNTAIN

0800 PM     SNOW             CHATTANOOGA             35.07N 85.26W
02/20/2015  M0.8 INCH        HAMILTON           TN   OFFICIAL NWS OBS

            0.8 INCHES OF SNOW AT CHATTANOOGA AIRPORT.

0810 PM     SNOW             EAST BRAINERD           35.01N 85.11W
02/20/2015  E1.3 INCH        HAMILTON           TN   PUBLIC

0820 PM     SNOW             OOLTEWAH                35.06N 85.09W
02/20/2015  E1.0 INCH        HAMILTON           TN   PUBLIC

0829 PM     SNOW             DUNLAP                  35.37N 85.39W
02/20/2015  E1.5 INCH        SEQUATCHIE         TN   PUBLIC

0853 PM     SNOW             2 S CLEVELAND           35.15N 84.87W
02/20/2015  E1.0 INCH        BRADLEY            TN   PUBLIC

            1 INCH IN SOUTH CLEVELAND.

0934 PM     SNOW             PIKEVILLE               35.61N 85.20W
02/20/2015  E0.8 INCH        BLEDSOE            TN   EMERGENCY MNGR

0938 PM     SNOW             CHARLESTON              35.29N 84.76W
02/20/2015  E1.5 INCH        BRADLEY            TN   TRAINED SPOTTER

0958 PM     SNOW             JASPER                  35.06N 85.63W
02/20/2015  E1.0 INCH        MARION             TN   EMERGENCY MNGR

&&
Local storm report, Feb 20, 10:41 PM EST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1041 PM EST FRI FEB 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     SNOW             MADISONVILLE            35.52N 84.36W
02/20/2015  E1.0 INCH        MONROE             TN   PUBLIC

&&
Local storm report, Feb 20, 11:14 PM EST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1114 PM EST FRI FEB 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 PM     SNOW             OAKDALE                 35.99N 84.56W
02/20/2015  E1.0 INCH        MORGAN             TN   PUBLIC

&&
Local storm report, Feb 20, 11:48 PM EST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1148 PM EST FRI FEB 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 PM     SNOW             DUNLAP                  35.37N 85.39W
02/20/2015  E1.8 INCH        SEQUATCHIE         TN   EMERGENCY MNGR

            1.8 INCHES OF SNOW ON FREDONIA MOUNTAIN NEAR DUNLAP.

&&
Local storm report, Feb 21, 3:09 AM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
309 AM EST SAT FEB 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 AM     FREEZING RAIN    CHATTANOOGA             35.07N 85.26W
02/21/2015  E0.10 INCH       HAMILTON           TN   TRAINED SPOTTER

            ICE ACCUMULATION OF AROUND ONE TENTH OF AN INCH IN EAST
            RIDGE.

&&

AMP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heavy snow, 6 winter storm, 5 ice storm. Local standard time, as filed.

Winter Storm, Sequatchie

When
February 21, 3:29 AM EST to 6:00 AM EST
Where
Sequatchie forecast zone
Reported by
Public
Coordinates
35.371, -85.411 (the zone’s center; the record gives no point)

The public reported 0.25 inches of ice on the roads in Dunlap.

Winter Storm, Bledsoe

When
February 21, 4:10 AM EST to 7:00 AM EST
Where
Bledsoe forecast zone
Reported by
911 Call Center
Coordinates
35.596, -85.205 (the zone’s center; the record gives no point)

Dispatch personnel reported 0.25 inches of ice on the roads in Pikeville. Roads were very slick especially in the higher elevations.

Ice Storm, Northwest Cocke

When
February 21, 4:40 AM EST to 10:40 AM EST
Where
Northwest Cocke forecast zone
Reported by
911 Call Center
Coordinates
35.925, -83.121 (the zone’s center; the record gives no point)

Dispatch personnel reported lots of freezing rain in both Newport and Parrottsville making roads slick. Estimated ice accumulations around one-tenth of an inch.

Ice Storm, Knox

When
February 21, 4:40 AM EST to 10:40 AM EST
Where
Knox forecast zone
Reported by
Public
Coordinates
35.993, -83.937 (the zone’s center; the record gives no point)

The public reported ice accumulations in east Knoxville around one-quarter of an inch.

Ice Storm, Bledsoe

When
February 21, 4:57 AM EST to 6:40 AM EST
Where
Bledsoe forecast zone
Reported by
Trained Spotter
Coordinates
35.596, -85.205 (the zone’s center; the record gives no point)

A trained spotter 14 miles southwest of Pikeville reported up to 1/2 inch ice accretion along the Cumberland plateau near the Sequatchie/Bledsoe county line. Power outages were reported throughout the area.

Winter Storm, Morgan

When
February 21, 5:19 AM EST to 7:00 AM EST
Where
Morgan forecast zone
Reported by
911 Call Center
Coordinates
36.135, -84.649 (the zone’s center; the record gives no point)

Dispatch personnel reported snow accumulations around 2 inches then changed to freezing rain with ice accumulation of 0.25 inches in Wartburg. Roads were very slick and hazardous.

Winter Storm, Roane

When
February 21, 5:33 AM EST to 7:00 AM EST
Where
Roane forecast zone
Reported by
911 Call Center
Coordinates
35.848, -84.523 (the zone’s center; the record gives no point)

Dispatch personnel reported ice accumulation of 0.25 inches in Oak Ridge. Roads were very slick and hazardous.

Ice Storm, Morgan

When
February 21, 7:22 AM EST to 10:00 AM EST
Where
Morgan forecast zone
Reported by
Emergency Manager
Coordinates
36.135, -84.649 (the zone’s center; the record gives no point)

Emergency manager personnel reported up to 1/2 inch of ice in Wartburg with widespread hazardous road conditions countywide.

Winter Storm, Anderson

When
February 21, 8:15 AM EST to 12:00 PM EST
Where
Anderson forecast zone
Reported by
Public
Coordinates
36.118, -84.198 (the zone’s center; the record gives no point)

The public reported 0.75 inches of sleet in east Oak Ridge.

Ice Storm, Roane

When
February 21, 8:42 AM EST to 10:00 AM EST
Where
Roane forecast zone
Reported by
Emergency Manager
Coordinates
35.848, -84.523 (the zone’s center; the record gives no point)

Emergency manager personnel reported up to 1/2 inch of ice accumulation...with some locally higher amounts across Roane county. Widespread treacherous road conditions...along with one inch of snow.

Winter Storm, Bradley

When
February 21, 9:05 AM EST to 1:10 PM EST
Where
Bradley forecast zone
Reported by
Trained Spotter
Coordinates
35.154, -84.860 (the zone’s center; the record gives no point)

A trained spotter reported 1.00 inch of sleet in southeast Cleveland.

Heavy Snow, Sullivan

When
February 21, 9:35 AM EST to 4:00 PM EST
Where
Sullivan forecast zone
Reported by
Trained Spotter
Coordinates
36.513, -82.304 (the zone’s center; the record gives no point)

A trained spotter reported 7 inches of snow in Kingsport.

Heavy Snow, Sullivan

When
February 21, 9:50 AM EST to 4:00 PM EST
Where
Sullivan forecast zone
Reported by
Amateur Radio
Coordinates
36.513, -82.304 (the zone’s center; the record gives no point)

Amateur radio personnel reported 5 inches of snow in Kingsport.

Heavy Snow, Hamblen

When
February 21, 10:00 AM EST to 4:00 PM EST
Where
Hamblen forecast zone
Reported by
Public
Coordinates
36.217, -83.267 (the zone’s center; the record gives no point)

The public reported 5 inches of snow 4 miles east of Morristown.

Heavy Snow, Jefferson

When
February 21, 10:00 AM EST to 4:00 PM EST
Where
Jefferson forecast zone
Reported by
Public
Coordinates
36.051, -83.446 (the zone’s center; the record gives no point)

The public reported 4 inches of snow 8 miles southwest of Morristown.

Heavy Snow, Jefferson

When
February 21, 10:50 AM EST to 5:00 PM EST
Where
Jefferson forecast zone
Reported by
Public
Coordinates
36.051, -83.446 (the zone’s center; the record gives no point)

The public reported 4 inches of snow fell in Jefferson City.

Heavy Snow, Hamblen

When
February 21, 11:00 AM EST to 7:00 PM EST
Where
Hamblen forecast zone
Reported by
Official NWS Observations
Coordinates
36.217, -83.267 (the zone’s center; the record gives no point)

The official observation at Morristown was 4 inches of snow.

Heavy Snow, Claiborne

When
February 21, 11:15 AM EST to 7:00 PM EST
Where
Claiborne forecast zone
Reported by
Public
Coordinates
36.486, -83.660 (the zone’s center; the record gives no point)

The public reported 8 inches of snow in Harrogate-Shawanee.

Heavy Snow, Claiborne

When
February 21, 11:50 AM EST to 7:00 PM EST
Where
Claiborne forecast zone
Reported by
Public
Coordinates
36.486, -83.660 (the zone’s center; the record gives no point)

The public reported 8 inches of snow 2 miles southwest of Tazewell.

Heavy Snow, Hancock

When
February 21, 2:15 PM EST to 9:00 PM EST
Where
Hancock forecast zone
Reported by
Official NWS Observations
Coordinates
36.524, -83.222 (the zone’s center; the record gives no point)

Newspaper personnel reported 9 inches of snow fell in Sneedville.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559281, 559282, 559272, 559275, 559278, 559283, 559284, 559279, 559285, 559280, 559286, 559287, 559288, 559289, 559290, 559291, 559292, 559331, 559293, 561941.